Montana, 2016

Hail in Montana, July 18, 2016

July 18, 2016 · NWS MSO · 2 events in 2 counties and zones

A shortwave trough brought a few severe thunderstorms to northwest Montana. One of the storms near Whitefish produced ping pong size hail, which dented 3 vehicles and broke the windshield of one vehicle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A shortwave trough brought a few severe thunderstorms to northwest Montana. One of the storms near Whitefish produced ping pong size hail, which dented 3 vehicles and broke the windshield of one vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 18, 1:26 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 1:26 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
226 PM MDT Mon Jul 18 2016

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE NORTHWEST MONTANA...

.DISCUSSION...An upper level wave embedded in southwest flow will
provide the lift needed for thunderstorm development this
afternoon continuing through late this evening. The best
conjunction of instability and wind shear will present itself
across northwest Montana, western Clearwater County and along the
Continental Divide. Storms that fire up in these areas could
become severe with large hail, gusty winds, frequent lightning and
heavy rain being the main threats.

Another possible threat will be debris flow at the typical points
on Going-To-The-Sun Road in Glacier National Park. The stronger storms
could produce up to an inch of rain in less than 30 minutes which
could trigger a debris flow.

Not everyone will see thunderstorm activity, but we suggest that
you stay tuned to your NOAA weather radio, local media, our
Facebook and Twitter accounts at @NWSMissoula for further
information through tonight.

There is a slight chance for showers and possibly a thunderstorm
across southwest Montana and Lemhi County. Weather models are
showing drier air pushing into those areas by late this afternoon
which could shut off any shower activity and even limit the
severity of the storms towards Butte and Continental Divide.

On Tuesday there could be more showers and thunderstorms that
develop in the afternoon, but may not be as strong as today. The
best chance would be over north-central Idaho into northwest
Montana.

Tuesday and Wednesday the chance of showers and thunderstorms
decreases, though a slight chance remains for northwest Montana.
By Thursday a shortwave ridge over the region will keep showers to
a minimum, and mainly only over the higher terrain. Friday will be
the coolest day of the week as the upper level low off the west
coast exits the region.

&&

.AVIATION...Some strong storms Monday afternoon and evening will
pose a threat to navigation across the Northern Rockies. Among
area terminals, KGPI has the best chance of thunderstorms
developing nearby from 18/2100Z through 19/0200Z. Wind gusts to 45
knots, large hail, limited visibility/ceiling in heavy rain, and
frequent lightning will be the main threats. Showers and a few
isolated thunderstorms will be present during this same period,
albeit briefly, for KMSO and KBTM. Most terrain obscurations will
be due to thunderstorms that are to develop quickly. Much of the
shower and thunderstorm activity is anticipated to dissipate after
19/0600Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 18, 12:17 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
117 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 SSE FINN              46.74N 112.68W
07/17/2016  M1.00 INCH       POWELL             MT   PUBLIC

            HAY GOT KNOCKED DOWN AND SOME SMALL DAMAGE
            TO VEHICLES. CAMPER SKYLIGHTS BROKEN.

&&

DTN
Special weather statement, Jul 18, 3:13 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
413 PM MDT MON JUL 18 2016

MTZ001-182300-
KOOTENAI/CABINET REGION MT-
413 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD...
SOUTHEASTERN LINCOLN AND NORTH CENTRAL SANDERS COUNTIES UNTIL 500 PM
MDT...

AT 413 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS 22 MILES SOUTHEAST OF LIBBY...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBBY AND HAPPYS INN.

STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS
AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4799 11518 4809 11557 4865 11557 4830 11457
TIME...MOT...LOC 2213Z 207DEG 31KT 4813 11526
Special weather statement, Jul 18, 3:21 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT MON JUL 18 2016

MTZ001-182315-
KOOTENAI/CABINET REGION MT-
421 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
515 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF TROY...OR 18 MILES WEST OF LIBBY...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...KOOTENAI FALLS...YAKT AND YAAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 11571 4895 11515 4826 11586 4840 11605
      4900 11601
TIME...MOT...LOC 2221Z 211DEG 27KT 4837 11597
Local storm report, Jul 18, 3:54 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
454 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             TROY                    48.46N 115.89W
07/18/2016  M1.00 INCH       LINCOLN            MT   PUBLIC

            .

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Jul 18, 4:23 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
523 PM MDT MON JUL 18 2016

MTZ001-182345-
KOOTENAI/CABINET REGION MT-
523 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
545 PM MDT...

AT 522 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES WEST OF EUREKA...OR 32 MILES NORTH OF LIBBY...MOVING NORTHEAST
AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YAAK.

LAT...LON 4900 11510 4876 11547 4885 11604 4900 11605
TIME...MOT...LOC 2322Z 211DEG 44KT 4886 11564
Special weather statement, Jul 18, 4:38 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
538 PM MDT MON JUL 18 2016

MTZ001-002-190015-
KOOTENAI/CABINET REGION MT-WEST GLACIER REGION MT-
538 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 615 PM MDT...

AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A SERIES OF STRONG
THUNDERSTORMS 24 MILES NORTH OF WHITEFISH...OR 37 MILES NORTH OF
EVERGREEN...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TRAILCREEK AND POLEBRIDGE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4900 11407 4896 11405 4896 11403 4894 11404
      4892 11401 4891 11401 4889 11406 4885 11399
      4883 11400 4882 11395 4885 11391 4884 11388
      4886 11384 4884 11382 4884 11383 4859 11427
      4887 11486 4900 11480
TIME...MOT...LOC 2337Z 211DEG 37KT 4876 11442

The radar

The Spokane radar (KOTX), 155 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
July 18, 4:38 PM MST to 5:00 PM MST
Where
Lincoln County, 1.44 mi SSE of Troy Usfs Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.460, -115.891

A member of the public in Troy reported one inch hail at around 4:46 pm.

Hail, Flathead

When
July 18, 4:59 PM MST to 5:45 PM MST
Where
Flathead County, 5.19 mi WSW of Lupfer
Measured
1.5 in hail
Property damage
$16,000
Reported by
Public
Coordinates
48.460, -114.609

A member of the public located 5 miles west-southwest of Lupfer reported ping pong size hail, which dented 3 vehicles and broke the windshield of 1 vehicle. There were also many plants defoliated by the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642593, 642623.